Have People Experienced Psychosis From Parkinsons'?
I am under study for the research criteria tardive psychosis. That is an aspect of tardive dyskinesia that can potentially cause its own set of psychotic changes. It is being treated with Zofran. Zofran is known in studies to help the psychosis associated with Parkinsons' Disease. It would be helpful to understand if people here who have experienced Parkinsons's Disease have had psychosis from it. I know it can commonly cause depression and in the latter stages dementia and thankfully tardive dyskinesia if checked will not progress but is severe in me and is potentially identified as causing psychosis similiar to that from Parkinsons. You could read through my journal entries (approved by my provider) for more information. If people have experienced psychosis from Parkinsons' I'd appreciate if they could let me know what it is like and if they were able to get it treated and with what. I understand many people with Parkinsons' have difficulties disclosing that aspect of their disability and if anyone could share the experience it could help me understand what I may be going through as tardive dyskinesia and Parkinsona's are clinically similar.
My has had pd for near on 30 years, and in the last 5 or so has been troubled with parkinson's related psychosis - he had episodes of being paranoid and suspicious - eg thought that nursing home staff were poisoning other residents, delusions - eg he thought that there was posion in his room that was making him sick (there wasn't), he suffered from hallucinations and also terrible nightmares. At his worst (becuase he was frightened) he become aggressive and abusive. He was seen by an excellent specialist - a neuropsychgeriatrician who started him on quetiapine (seroquel) and he has done well ever since. He still has nightmares and a bit of anxiety, but the worst of the symptoms have abated.
To be completely honest I dont think you can ever really understand it til you have gone through it... I can only comment on what I observed from being on the outside.....if that helps at all
Thanks for the information. One thing that you should be aware of is that Seroquel with its ability to cause tardive dyskinesia (which is what I have) will eventually worsen the symptoms of Parkinsons'. However, Zofran which is being used to treat what they are identifying as tardive psychosis in me has shown in studies to be helpful on psychosis from Parkinsons'. And since its not a dopaminergic (standard antipsychotic, unlike glycine a glutaminergic agent which is what I am on for schizoaffective but those are still in Phase II FDA study) agent it will not create tardive dyskinesia or diabetes. Its already an approved medication for nausea from chemotherapy and can be used by any doctor off label for psychosis from Parkinsons's. You can look that up on the internet. I find it safe and effective and for someone with Parkinsons' it might be something to think about as it won't risk worsening the primary condition but has been shown to mitigate the psychotic symptoms of Parkinsons' when they emerge.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.